Iowa, 2017

Tornado and Flash Flooding in Iowa, July 11 to 12, 2017

July 11 to 12, 2017 · NWS DVN · 22 events in 5 counties and zones

A stalled boundary produced rounds of severe storms with very heavy rain, numerous reports of damaging winds of 60 to 75 mph, several large hail events, and a brief tornado. This event started in the afternoon and lasted into the evening hours and overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A stalled boundary produced rounds of severe storms with very heavy rain, numerous reports of damaging winds of 60 to 75 mph, several large hail events, and a brief tornado. This event started in the afternoon and lasted into the evening hours and overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 2:29 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 11, 2:29 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
329 PM CDT Tue Jul 11 2017

.SYNOPSIS...
Issued at 328 PM CDT Tue Jul 11 2017

18Z surface data has a stationary front running from the south shore
of Lake Michigan into northern Iowa and then into southwest
Minnesota. Dew points were in the 70s south of the front with 60s
north of the front.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 328 PM CDT Tue Jul 11 2017

There are several concerns over the next 36 hours. These concerns
are heavy rain risk, severe risk, and heat.

Based on the 18z sounding, the atmosphere looks capped through
sunset south of the front. The exception is the far north where some
showers and possibly a few thunderstorms will be seen. The heat
advisory will continue until 8 PM.

Heavy rain concern. The question tonight becomes where and where
does the organized thunderstorm complex develop. The 850 and 700 mb
temperatures increasing across the area tonight which could push the
organized convection further north. However, the cloud band across
Iowa is troubling in that the effective boundary appears to be
further south than what the models suggest.

If the effective boundary is further south, then the organized
thunderstorm complex would be over the area instead of Wisconsin.
Trends with the RAP do show the backward/forward Corfidi vectors
becoming perpendicular and then opposing each other prior to sunrise
across the area. Convergence aloft then shifts to the south over the
area prior to sunrise Wednesday.

Thus the scenario that is being suggested is a heavy rain event for
the area. Given the high PWATs feeding into the area and a potential
for storms to move repeatedly across the same area, flash flooding
would be a concern.

Unfortunately, the overall situation becomes a met watch. Once
individual storms begin developing this evening, the overall risk
area will become known and changes to the forecast can be made.

So, the forecast as of now has little if any rain during the evening
hours except in the highway 20 corridor. After midnight, slight
chance to chance pops across the northern half of the area.

Severe concern. Given the energy potential built up into the
atmosphere, individual storms could be severe tonight before growing
upscale into a heavy rain thunderstorm complex.

Heat concern. Depending upon how the nocturnal convection
develops/evolves tonight will dictate how hot it will get on
Wednesday. IF an organized thunderstorm complex occurs tonight that
develops a strong pool of cool air, then although very humid on
Wednesday, temperatures would likely remain in the 80s. If no
organized thunderstorm complex occurs across the area tonight, then
temperatures will get into the 90s Wednesday with heat index
readings over 100.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 328 PM CDT Tue Jul 11 2017

Active period of weather to continue through the beginning of the
long term period.  Later in the week, weather should begin to calm
and temperatures should be lower, before a ridge moves into the area
for later in the week and the return to warm weather occurs.

Wednesday night, convection will either likely be ongoing at 00z or
shortly there after as a cold front is moving south through the
area. The coverage of storms will likely be greatest in the 03z -
09z time frame as they slowly drift south.  The question of storm
severity is based on two unknowns at this time.  1.) Overnight
convection tonight and into tomorrow and 2.) What that could leave
us.  The possibility of overnight convection across our area could
change the position of boundaries for tomorrow.  Also MCV
development could further complicate the forecast.  Overall shear is
weak until a weak H5 wave will move into the area overnight
Wednesday. Whether or not this wave leads to increased severe
weather is at question due to the timing of the convection.  The
best threat for severe weather would be if a MCV were to be across
the area during the day on Wednesday, increasing overall shear for
the evening convection.  Currently think, hydro issues may be the
main threat.  The slow moving nature of the system, along with
corfidi vectors favoring training of thunderstorms, PWATs that are
in excess of 2 inches, and a H85 jet that is parallel to the storms,
flash flooding could become a larger threat than any severe weather.
 Flash flood watches may be needed later, especially once tonights
convection is resolved.

After this, the flow turns more northerly as drier air moves into
the area for this weekend.  A wave in this flow will cause more
moist air to return for Saturday before drier air moves in once
again.  Temperatures should be cooler than earlier this week, before
the warm dome creeps back in next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1243 PM CDT Tue Jul 11 2017

High density altitudes can be expected at KCID/KMLI/KBRL through
02z/12. Mainly VFR conditions are expected through 02z/12. There
will be pockets of MVFR conditions that will affect KDBQ through
21z/11. Diurnal SHRA/TSRA are possible through 02z/12 that may or
may not affect KCID/KMLI/KBRL. After 02z/12 a nocturnal TSRA
complex is forecast to develop that should affect mainly
Wisconsin. However, boundaries from this complex may affect KDBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Des Moines-Henry
     IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.

IL...Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
     McDonough-Mercer-Warren.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...08
Hazardous weather outlook, Jul 11, 2:41 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
341 PM CDT Tue Jul 11 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
341 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible tonight after sunset.

Individual storms will have a potential for producing damaging
winds and locally heavy rainfall. Later tonight, the individual
storms are expected to combine into an organized thunderstorm
complex.

Once the organized thunderstorm complex develops, heavy rain will
be possible along with the risk of flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Additional rounds of thunderstorms will occur Wednesday through
Thursday across portions of the Outlook Area. Strong to severe
storms are possible Wednesday and Wednesday night, with the
primary threats being damaging winds and flooding rains. The
thunderstorms are then expected to settle south along the Iowa-
Missouri border region into west central Illinois on Thursday. The
severe weather potential for Thursday remains uncertain at this
time.

Hot and humid weather will continue on Wednesday, with afternoon
and early evening heat index readings of 95 to 105 degrees
possible. But Wednesday will also be another day where
thunderstorms and clouds may keep ambient temperatures cooler
than currently expected in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight. Rainfall reports of over
an inch will be appreciated.

In the hours before

Special weather statement, Jul 11, 4:31 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
531 PM CDT TUE JUL 11 2017

IAC095-103-113-112315-
Johnson-Linn-Iowa-
531 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT JOHNSON...SOUTHEASTERN LINN AND
EASTERN IOWA COUNTIES UNTIL 615 PM CDT...

At 529 PM CDT, a strong thunderstorm was developing and was located
near Oxford, or 15 miles west of Iowa City, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Iowa City, Coralville, North Liberty, Mount Vernon,
Lisbon, Solon, Tiffin, Ely, University Heights, Swisher, Oxford,
Hills, Shueyville, Oakdale, Amana, Lake Macbride State Park, Newport,
Middle Amana and Frytown.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 222 and 251.
 Interstate 380 between mile markers 1 and 14.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4154 9192 4180 9201 4198 9139 4151 9141
TIME...MOT...LOC 2229Z 263DEG 17KT 4165 9184

NICHOLS

The radar

The Quad Cities radar (KDVN), 117 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail, 3 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Iowa

When
July 11, 4:35 PM CST to 4:54 PM CST
Where
Iowa County, 1.99 mi NNE of Williamsburg to 1.61 mi SE of South Upper Amana
Rating
EF1
Path length
4.58 mi
Path width
60 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.698, -91.990

Tornado was rated an EF-1 with peak winds of 105 mph, a path length of 4.58 miles, with a max width of 60 yards. The tornado produced damage to mainly trees and crops with two houses also sustaining damage to windows.

Hail, Johnson

When
July 11, 6:25 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.660, -91.540

The county emergency manager reported pea to dime sized hail on the east side of Iowa City at 7th and Muscatine Avenue.

Hail, Johnson

When
July 11, 6:50 PM CST
Where
Johnson County, 6.3 mi S of Oasis
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.610, -91.400

Report of 1.5 inch in diameter hail was received from the county emergency manager.

Hail, Dubuque

When
July 11, 9:48 PM CST
Where
Dubuque County, 1.02 mi W of Holy Cross
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.600, -91.000

Report of hail up to the size of 1 inch in diameter was received from the county emergency manager.

Hail, Dubuque

When
July 11, 9:57 PM CST
Where
Dubuque County, Holy Cross
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.600, -90.980

A report of hail up to the size of 1.25 inches in diameter was received from the county emergency manager.

Thunderstorm Wind, Dubuque

When
July 11, 11:30 PM CST
Where
Dubuque County, 1.02 mi E of Asbury
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.520, -90.730

A trained spotter reported several trees and branches were down.

Thunderstorm Wind, Dubuque

When
July 11, 11:30 PM CST
Where
Dubuque County, 0.86 mi SW of Asbury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -90.760

A trained spotter reported tree branches up to 4 inches in diameter were down just west of Asbury.

Thunderstorm Wind, Dubuque

When
July 11, 11:34 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Local law enforcement reported multiple trees were down throughout the city of Dubuque from high winds.

Hail, Dubuque

When
July 11, 11:34 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Local law enforcement reported multiple occurrences of nickel to quarter sized hail throughout the city.

Thunderstorm Wind, Dubuque

When
July 11, 11:34 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.500, -90.690

Local law enforcement had received multiple reports of winds estimated at 50 to 60 mph.

Thunderstorm Wind, Dubuque

When
July 11, 11:41 PM CST
Where
Dubuque County, (Dbq)dubuque Muni Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -90.720

This wind gust of 75 mph was measured by the Dubuque ASOS site.

Thunderstorm Wind, Dubuque

When
July 11, 11:50 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.500, -90.690

The county emergency manager reported numerous trees were down in the city of Dubuque. Also, many roads were impassable due to a combination of trees down and flash flooding occurring.

Thunderstorm Wind, Dubuque

When
July 11, 11:50 PM CST
Where
Dubuque County, 0.86 mi SE of Durango
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.560, -90.770

The county emergency manager reported numerous trees were down. Highway 52 was closed due to the number of trees down in multiple locations.

Thunderstorm Wind, Dubuque

When
July 12, 12:00 AM CST
Where
Dubuque County, 1.68 mi WSW of Center Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -90.730

A trained spotter reported a 10 inch in diameter ash tree was blown over along with several 2 to 4 inch in diameter tree limbs.

Flash Flood, Dubuque

When
July 12, 12:14 AM CST to 3:14 AM CST
Where
Dubuque County, 1.5 mi SSE of Durango to 2.26 mi ENE of Julien
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.551, -90.766

Local law enforcement reported several roads impassable and closed due to high water in the city of Dubuque.

Flash Flood, Dubuque

When
July 12, 2:10 AM CST to 5:10 AM CST
Where
Dubuque County, 0.87 mi SSW of Sageville to 0.59 mi SSE of Sageville
Cause
Heavy Rain
Reported by
Public
Coordinates
42.559, -90.728

A public report was received via social media that Sageville Road, north of town was flooded.

Flash Flood, Dubuque

When
July 12, 3:25 AM CST to 6:25 AM CST
Where
Dubuque County, 0.63 mi SSE of Durango to 0.73 mi SSE of Durango
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.562, -90.775

The county emergency manager reported water remained over Highway 52 near Durango, due to little Maquoketa Creek. The water was no longer rising but area was blocked to traffic.

Thunderstorm Wind, Cedar

When
July 12, 6:47 PM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.890, -91.150

The Iowa Department of Transportation reported a couple of trees were down in the town of Stanwood.

Thunderstorm Wind, Cedar

When
July 12, 6:48 PM CST
Where
Cedar County, 1.03 mi E of Mechanicsville
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
41.900, -91.250

This report from local law enforcement is the measured high gust from a local wind sensor.

Thunderstorm Wind, Cedar

When
July 12, 6:49 PM CST
Where
Cedar County, 0.14 mi S of Stanwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.898, -91.150

A trained spotter reported large tree branches were down north of town.

Thunderstorm Wind, Clinton

When
July 12, 7:29 PM CST
Where
Clinton County, Dewitt
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.820, -90.550

The Clinton County Roads Department reported a few trees had to be cleared from secondary roads around the DeWitt area.

Thunderstorm Wind, Clinton

When
July 12, 7:52 PM CST
Where
Clinton County, 1.69 mi WNW of Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.840, -90.230

The county emergency manager reported a few trees down in the city of Clinton.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715997, 715278, 715280, 715284, 715286, 715290, 715296, 715297, 715299, 715300, 715302, 715312, 715313, 715319, 716149, 716151, 716153, 715321, 715323, 715324, 715325, 715326.